Incidence of metoclopramide-induced methemoglobinemia
Emine Akıncı, Yücel Yüzbaşıoğlu, Semra Aslay, Figen Coşkun
Ankara Training And Research Hospital, Emergency Medicine Department, Ankara, Turkey
Keywords: Methemoglobinemia, Metoclopramide, Emergency Department
Introduction: Methemoglobinemia could be a congenital or acquired condition. It causes clinical conditions ranging from simple cyanosis to hypoxia, lactic acidosis and death. Several cases of metoclopramide-induced methemoglobinemia both in infants and adults have been reported in literature. We aimed to investigate the incidence of metoclopramide-induced methemoglobinemia in our emergency department (ED).
Material and Method: Adult patients who were admitted to the ED with renal colic, peripheral vertigo, acute gastroentiritis and vascular headache and who were given a single dose of 10 mg metoclopramide for nausea and/or vomiting were involved in the study. The total number of study sample was 270.
Results: Of the 270 patients, 208 (77%) were female and 62 (33%) were male. Patients’ methemoglobin levels ranged between 0.5-5.20 gr/dl with an average value of 0.97 gr/dl. There has been no significant difference found between methemoglobin levels and patients’ diagnoses, sex, age, comorbid diseases, and medications taken for comorbid factors.
Conclusion: Although rarely seen, possibility of development of metoclopramide-induced methemoglobinemia following metoclopramide administration should be kept in mind.